Texas, 2010Lightning Strike and Winter Weather in Texas, March 15, 2010
March 15, 2010 · NWS LUB · 7 events in 5 counties and zones
A dynamic storm system impacted the west Texas South Plains on the 15th. A round of thunderstorms initially developed over the central South Plains during the morning hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dynamic storm system impacted the west Texas South Plains on the 15th. A round of thunderstorms initially developed over the central South Plains during the morning hours. These storms produced heavy rainfall and damaging lightning in the Lubbock vicinity (Lubbock County).
Rain transitioned to snow during the afternoon hours, and persistent upslope winds along the Caprock escarpment contributed to localized 1 inch to 2 inch accumulations over a small portion of the central South Plains. Public impacts were minimal. A list of reported snow accumulations follows: 2 inches in Southland (Garza County), 1 inch in Crosbyton (Crosby County), 1 inch in Floydada (Floyd County), 1 inch in Slaton (Lubbock County), and 1 inch in Tahoka (Lynn County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 15, 5:23 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 15, 5:23 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
623 AM CDT MON MAR 15 2010
.AVIATION...
SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS WERE MOVING
NORTHEAST ACROSS WESTERN AND CENTRAL SOUTH PLAINS. TSRA WAS
OCCURRING AT KLBB EARLY THIS MORNING BUT QUICKLY MOVING OFF TO THE
NORTHEAST. AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE EAST SOUTHEAST TODAY...PRECIPITATION COVERAGE WILL EXPAND
TOWARDS KCDS. HOWEVER...EXPECTING THE BEST COVERAGE TO BE NEAR
KLBB. THUS...IFR CRITERIA WAS OCCURRING AT KLBB...WITH IFR TO
POSSIBLY LIFR CLOUD DECKS DEVELOPING LATER THIS MORNING/AFTERNOON.
EXPECT OVC MVFR TO IFR CONDITIONS TO PREVAIL THROUGHOUT THE TAF
PERIOD. ADDITIONALLY...SOME OF THE STRONGER STORMS MAY BE CAPABLE
OF PRODUCING SMALL HAIL...WHICH WAS REPORTED AT WOLFFORTH AND 4
MILES EAST OF REESE CENTER THIS MORNING.
&&
.PREV DISCUSSION... /ISSUED 244 AM CDT MON MAR 15 2010/
SHORT TERM...
0730Z RADAR ANALYSIS DISPLAYED SCATTERED SHOWERS AND A FEW
THUNDERSTORMS MAINLY ACROSS THE WESTERN AND CENTRAL CWA...WITH A
PROPAGATION TO THE NORTHEAST. THIS IS THANKS TO AN UA LOW LOCATED
ACROSS WESTERN NEW MEXICO. DECENT DYNAMICAL LIFT HAS PERSISTED WITH
THE SAID SYSTEM AS SOME OF THE ACTIVITY ACROSS THE SOUTH PLAINS HAVE
PERIODICALLY BECOME SLIGHTLY ENHANCED. MODEL FORECASTS AND SOUNDINGS
HINTED AT 700 MB LAPSE RATES NEARING 11 C/KM THIS MORNING
/DECREASING TO 9 C/KM BY MON 12Z ACROSS SW ZONES/ WITH GOOD SYNOPTIC
LIFT PERSISTING THROUGHOUT MOST OF THE DAY TODAY. THUS...ISOLATED
THUNDER CAN NOT BE RULED OUT LATER THIS MORNING ESPECIALLY ACROSS SW
ZONES. 850 MB TEMPS DROP CLOSE TO BELOW FREEZING ACROSS THE NW CWA
LATER THIS MORNING...WITH MODEL SOUNDINGS EXHIBITING CLOSE TO A
RA/SN PROFILE ACROSS THE AFOREMENTIONED AREA...ALBEIT STILL A LIQUID
PRECIP TYPE SOUNDING. WITH DYNAMICAL LIFT CONTINUING TO EDGE
EASTWARD WITH TIME...CAN NOT RULE OUT THE BRIEF POSSIBILITY OF -SN
NW AND WILL GO AHEAD AND ADD THAT MENTION TO THE GRIDS.
FORECAST SOLUTIONS TRACK THE UA LOW SOUTHWEST OF EL PASO BY THIS
AFTERNOON...BEFORE MOVING ESE AND EVOLVING INTO A TROUGH LIKE
FEATURE NEAR THE THE TEXAS COAST BY TUESDAY MORNING. THE NAM
CONTINUES TO BE A BIT SLOWER REGARDING THE TIMING OF THE LOW VERSUS
THE GFS...HOWEVER BY THE END OF THE SHORT TERM PERIOD...THEY APPEAR
TO SPATIALLY COME INTO BETTER AGREEMENT. THUS...THIS SOUTHERLY
PROGGED TRACK WILL AID IN WRAPPING AROUND MOISTURE ACROSS THE
CENTRAL AND SOUTHERN SOUTH PLAINS TONIGHT...WITH A SHIFT MORE
TOWARDS THE SOUTHERN/SOUTHEASTERN SOUTH PLAINS BY EARLY TUESDAY
MORNING. ONLY MINOR DIFFERENCE AMONGST THE NAM AND GFS SOLUTIONS IS
THE LOCATION OF THE HEAVIEST BAND OF PRECIP BY MONDAY
AFTERNOON/EVENING. THE NAM HAS THE HEAVIEST BAND ACROSS THE SOUTHERN
ZONES BY MONDAY EVENING...VERSUS THE GFS HEAVIEST BAND LOCATED MORE
SO ACROSS CENTRAL ZONES MONDAY AFTERNOON. THIS DISCREPANCY HAS A LOT
TO DO WITH THE SPATIAL AND TEMPORAL DISCONTINUITIES OF THE UA LOW
DISPLAYED BY BOTH MODELS. OVERCAST SKIES WILL KEEP DAY TIME TEMPS IN
THE GENERALLY IN THE 30S AND 40S...WITH A SLIGHTLY COOLER MODERATION
OVERNIGHT.
LONG TERM...
UPPER LOW PROGGED TO BE OVER THE BIG COUNTRY SOUTHEAST OF THE FCST
AREA TO START THE DAY TUESDAY. MAY BE SOME LINGERING AREAS OF RAIN
ACROSS THE SERN ZONES IN CLOSE PROXIMITY TO THE UPPER LOW AND ANY
MOISTURE WRAPPING AROUND IT. WILL THUS INTRODUCE A SLIGHT CHC
MENTION IN THAT AREA. COOL AIR WILL CONTINUE TO FILTER INTO THE
AREA BEHIND THE LOW WHICH WILL LEAD TO COOL TEMPS IN THE VCNTY OF
GUIDANCE VALUES.
NORTH TO NORTHWEST FLOW EXPECTED ALOFT THROUGH THURSDAY BEFORE
PATTERN BECOMES MORE PROGRESSIVE WITH AN UPPER RIDGE QUICKLY
SHIFTING OVERHEAD THEN EWD. WILL HAVE TO WATCH A LOW MOVING SWD
THROUGH THE MISSISSIPPI VALLEY. WRF-NAM FAVORING A FARTHER WEST
POSITION WITH THIS FEATURE A LA THE ECMWF WHILE GFS REMAINS WELL
EAST OF THE FCST AREA WITH IT. IF ECMWF/NAM VERIFY ROLLING PLAINS
COULD SEE A FEW SHOWERS WEDNESDAY. FOR NOW CONFIDENCE REMAINS
QUITE LOW AND WILL KEEP POPS THERE NEAR 10 PCT. OTHERWISE FAIR
WEATHER AND NEAR SEASONAL TEMPS EXPECTED TO ROUND OUT THE WEEK.
CONTINUE TO WATCH AN OPEN TROUGH PROGGED TO CROSS THE PLAINS IN
THE FRIDAY OR FRIDAY NIGHT TIME FRAME WITH AN ASSOCIATED COLD
FRONT EXPECTED TO MOVE THROUGH THE AREA AS WELL. SRN END OF THE
TROUGH AND ITS MID/UPPER LIFT PROGGED INTO THE PANHANDLE...
ALTHOUGH STILL QUITE UNCERTAIN WHETHER ENOUGH LIFT AND MOISTURE
CAN RESULT IN ANY SHOWERS ACROSS THE NRN ZONES. WILL CONTINUE WITH
POPS JUST BELOW MENTIONABLE LEVELS ATTM. TEMPS BEHIND THE FRONT TO
COOL OFF WITH SATURDAY HIGHS WELL BELOW NORMS REBOUNDING SOME ON
SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 39 31 56 34 65 / 90 30 10 0 0
TULIA 42 36 54 33 65 / 80 40 10 0 0
PLAINVIEW 42 36 54 34 65 / 80 40 10 0 0
LEVELLAND 40 36 56 35 68 / 90 50 10 0 0
LUBBOCK 41 35 56 35 67 / 80 50 10 0 0
DENVER CITY 41 37 56 36 69 / 80 50 10 0 0
BROWNFIELD 40 37 57 36 68 / 80 50 10 0 0
CHILDRESS 47 39 59 37 67 / 40 40 10 0 10
SPUR 46 40 58 37 68 / 80 50 20 0 10
ASPERMONT 45 41 59 39 70 / 50 80 20 0 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29
Hazardous weather outlook, Mar 15, 4:34 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
534 AM CDT MON MAR 15 2010
TXZ021>044-161045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
534 AM CDT MON MAR 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Event by event
5 winter weather, 1 heavy rain, 1 lightning. Local standard time, as filed.
Heavy Rain, Lubbock
- When
- March 15, 7:00 AM CST to 10:00 AM CST
- Where
- Lubbock County, 3.45 mi NNE of Doud to 3.16 mi W of Lubbock Airpark
- Reported by
- Law Enforcement
- Coordinates
- 33.612, -101.898
Local officials reported that ponding of water from heavy rainfall resulted in the temporary closure of 114th Street near Indiana, and North Flint between Harvard and U.S. Highway 84. No damages were reported.
Lightning, Lubbock
- When
- March 15, 7:55 AM CST
- Where
- Lubbock County, 4.53 mi WNW of Lubbock Airpark
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 33.509, -101.891
Lightning sparked a house fire in the Vintage Township subdivision of south Lubbock shortly before 08:00 CST. Local news reports indicate that the home was a total loss. No injuries were reported.
Winter Weather, Lubbock
- When
- March 15, 2:00 PM CST to 6:00 PM CST
- Where
- Lubbock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Winter Weather, Floyd
- When
- March 15, 2:00 PM CST to 6:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
Winter Weather, Crosby
- When
- March 15, 2:00 PM CST to 6:00 PM CST
- Where
- Crosby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
Winter Weather, Garza
- When
- March 15, 2:00 PM CST to 6:00 PM CST
- Where
- Garza forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Winter Weather, Lynn
- When
- March 15, 2:00 PM CST to 6:00 PM CST
- Where
- Lynn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Minnesota, March 15 to 26, 2010$5.8 million · 51 events
- Flooding in South Dakota, March 15 to 31, 201014 events
- High Surf in Hawaii, March 15 to 16, 201013 events
- Winter Weather in Colorado, March 15, 20103 events
- Flooding in Missouri, March 15 to 31, 20102 events
- Flooding in Minnesota, March 15 to 31, 20102 events
- Flood in South Dakota, March 15 to 31, 20101 event
- Flood in South Dakota, March 15 to 26, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212627, 212628, 212629, 212630, 212631, 212632, 212633.